Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 148, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2010, 7:37 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2010, 7:37 PM CDT (00:37 UTC)
- Expired
- Aug 1, 2010, 8:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Towner County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:40 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Aug 1, 2:40 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 240 PM CDT SUN AUG 1 2010 .DISCUSSION... FORECAST CHALLENGE CONCERNS T POTENTIAL AND TEMPERATURES. MODELS IN REASONABLE AGREEMENT THROUGH MOST OF SHORT TERM. SOME DIFFERENCES IN STRENGTH OF MID WEEK WAVE WITH THE GFS LOOKING THE STRONGEST AND WILL DISCARD FOR NOW. ONGOING CONVECTION ASSOCIATED WITH A COUPLE OF BOUNDARIES AFFECTING THE FA THIS AFTERNOON. MOST ACTIVE CONVECTION ASSOCIATED WITH WARM FRONT EXTENDING FROM SURFACE LOW OVER N CENTRAL SD EASTWARD ALONG DAKOTAS BORDER THEN INTO SW MN. NOSE OF 850MB LOW LEVEL JET AND WARM ADVECTION MAXIMA VCNTY OF FRONT ALSO AIDING CONVECTION. WEAKER CONVECTION RIDING ALONG INTERNATIONAL BORDER AREA NORTH OF E-W BOUNDARY FROM SFC LOW NEAR ISN EASTWARD ROUGHLY ALONG HIGHWAY 2. STRONGEST DESTABILIZATION CURRENTLY VCNTY WARM FRONT ALONG DAKOTA BORDER AREA SOUTHWARD. NEAR NORTHERN BOUNDARY CAPE AND INSTABILITY MINIMAL ATTM. MOST LIKELY AREA FOR STRONG/SVR STORMS BASED ON CURRENT TRENDS AND ABILITY TO REACH CONVECTIVE TEMPERATURES LOOKS TO BE ACROSS SOUTHERN FA VCNTY WARM FRONTAL BOUNDARY. WITH UNIMPRESSIVE LOW LEVEL JET OVERNIGHT WOULD EXPECT CONVECTION TO WEAKEN WITH LOSS OF HEATING. NOT MUCH DRYING IN THE LOWER LEVELS SO EXPECT SIMILAR MINIMUMS TO PAST COUPLE DAYS. NORTHERN STREAM SHORT WAVE WILL SWING THROUGH S CANADIAN PRAIRIE PROVINCES MONDAY. BROAD...WEAK AREA OF LOW PRESSURE WILL REMAIN ACROSS FA ALONG WITH WEAK BOUNDARIES. WITH PRECIPITABLE H2O VALUES REMAINING ABOVE AN INCH INTRODUCED LOW POPS MONDAY AFTERNOON/EVENING WITH WAVE PASSAGE. TEMPERATURES WILL DEPEND ON DEGREE OF CLOUD COVER HOWEVER WITH NO REAL COOLING THROUGH COLUMN TEMPERATURES SHOULD STILL REACH INTO THE 80S OR CLOSE TO. REGION WILL REMAIN WITHIN CORE OF THE WESTERLIES INTO MID WEEK. CANNOT RULE ANY PASSING WAVES HOWEVER SURFACE FEATURES LOOK WEAK AS HIGH PRESSURE BEGINS TO MOVE INTO FA. FOR THIS WILL KEEP PERIOD DRY. COLUMN BEGINS COOLING TOWARDS MIDWEEK HOWEVER OVERALL SEASONAL TEMPERATURES TO CONTINUE. .LONG TERM (THU-SUN)... MODELS IN GENERAL AGREEMENT ON OVERALL PATTERN. SUBTROPICAL RIDGE REMAINS ENTRENCHED OVER CENTRAL PLAINS...WITH MAINLY ZONAL PATTERN OVER THE DAKS/MN. WEAK SFC HIGH PRESSURE BEHIND COLD FRONT AT BEGINNING OF PERIOD WILL MODERATE TEMPS A BIT WITH LITTLE PCPN EXPECTED. HOWEVER...AN AREA OF LOW PRESSURE IS EXPECTED TO AFFECT THE REGION BY THE END OF THE PERIOD BRINGING WARMER TEMPERATURES...ABUNDANT MOISTURE...AND ANOTHER CHANCE FOR MEASURABLE PCPN. && .AVIATION... EXPECT VFR CIGS AND VSBY THROUGH THE PERIOD ALONG WITH LIGHT WINDS. SHOWERS/TSTMS ARE EXPECTED TO DEVELOP DURING THE LATE PM HOURS IN THE DVL BASIN AND SERN ND...SPREADING ACROSS THE AREA TO THE OTHER TAF SITES BY AROUND 00Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/HOPKINS
Hazardous weather outlook, Aug 1, 6:34 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 634 AM CDT SUN AUG 1 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 634 AM CDT SUN AUG 1 2010 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN RED RIVER VALLEY THIS MORNING...BRINGING SOME LIGHTNING STRIKES AND BRIEF DOWNPOURS. THUNDERSTORMS WILL BEGIN TO REDEVELOP BY THIS AFTERNOON AS THE ATMOSPHERE BECOMES LESS STABLE. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. A FEW TORNADOES ARE NOT OUT OF THE QUESTION. THE SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS BEFORE GIVING WAY TO A HEAVY RAIN THREAT...MAINLY SOUTH AND EAST OF A BEMIDJI TO VALLEY CITY LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THE DAY ON MONDAY...WITH SOME HAIL AND WINDS POSSIBLE. ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE THURSDAY NIGHT AND WILL CONTINUE INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR
In the hours before
Special weather statement, Aug 1, 7:29 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 729 PM CDT SUN AUG 1 2010 NDZ006-007-020130- CAVALIER ND-TOWNER ND- 729 PM CDT SUN AUG 1 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND NORTHWESTERN CAVALIER COUNTIES UNTIL 830 PM CDT... AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 31 MILES NORTHWEST OF CANDO...OR 52 MILES WEST OF LANGDON...MOVING TO THE EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... HANSBORO AROUND 740 PM CDT. AMOURDALE AROUND 745 PM CDT. ROCKLAKE AROUND 805 PM CDT. SARLES...CLYDE AND CALVIN AROUND 830 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:58 PM CDT | Areal Flood Advisory | FGF | Beltrami, Clearwater | 12 hr |
| Aug 1, 9:27 PM CDT | Flash Flood Warning | FGF | Otter Tail | 13 hr |
| Aug 1, 8:10 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey, Towner | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.